Iowa, 2016

High Wind in Iowa, April 3, 2016

April 3, 2016 · NWS DMX · 1 event in 1 county or zone

A line of showers with no thunder observed moved across the southern half of the state. An AWOS station in Mahaska county did record a 60 mph wind gust, as one of the showers moved through the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of showers with no thunder observed moved across the southern half of the state. An AWOS station in Mahaska county did record a 60 mph wind gust, as one of the showers moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 5:49 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 3, 5:49 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT SUN APR 3 2016

.UPDATE...
ISSUED AT 644 PM CDT SUN APR 3 2016

HAVE ISSUED AN SPS TO COVER THE HIGHLY LOCALIZED MICROBURST THREAT
OVER THE CENTRAL AND SOUTHERN CWA WITH THE ONGOING SHOWER AND
THUNDERSTORM ACTIVITY. KIOW GUSTED TO 61 KTS IN THE LAST HOUR AS
ONE SHOWER MOVED THROUGH. WITH ADIABATIC LAPSE RATES BELOW THESE
HIGH-BASED STORMS...THERE IS A CHANCE...ALBEIT LOW...THAT A
SIMILAR EVENT COULD OCCUR IN THE NEXT HOUR OR TWO. WIND ADVISORY
IS STILL EXPECTED TO BE EXPIRED AT 7PM AS THE WIDESPREAD SYNOPTIC
WIND THREAT IS DIMINISHING.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 338 PM CDT SUN APR 3 2016

MIXING HAS BEEN IMPRESSIVE THIS AFTERNOON AHEAD OF A FRONTAL
BOUNDARY DROPPING SOUTH TOWARD THE NORTH THIS AFTERNOON. HAVE SEEN
WINDS IN ADVISORY CRITERIA ACROSS THE MUCH OF THE EAST AND SOUTH
DURING THE AFTERNOON WITH GUSTS TO 50 MPH AT A FEW SITES. THESE
WINDS WILL BEGIN TO DIMINISH INTO THE EARLY EVENING AS THE MIXING
GRADUALLY LESSENS WITH THE APPROACH OF SUNSET. WILL ALSO SEE FIRE
WEATHER CONCERNS WHICH WILL BE ADDRESSED IN THE FIRE WEATHER
SECTION.

WILL SEE A NARROW BAND OF INSTABILITY DEVELOP THIS EVENING ACROSS
THE SOUTH WITH SOME SHOWERS AND EVEN A FEW THUNDERSTORMS...ALBEIT
HIGH BASED. THESE SHOULD MOVE QUICKLY SOUTHEAST OF THE AREA LATER
THIS EVENING WITH DRY CONDITIONS FOR THE REST OF THE NIGHT. COLD
ADVECTION WILL INTENSIFY DURING THE NIGHT WITH MODEST TO STRONG
NORTHWEST WINDS. SOME CLOUDS WILL ALSO MOVE INTO THE FAR NORTH
TOWARD DAYBREAK AS WELL. READINGS WILL FALL QUICKLY TONIGHT IN THE
RELATIVELY DRY AIRMASS...COLD ADVECTION AND GENERALLY CLEAR SKIES.
WILL SEE ANOTHER BIG DIURNAL SWING WITH READINGS BY MONDAY MORNING
A GOOD 30 TO 40 DEGREES COOLER THAN TODAYS HIGHS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 338 PM CDT SUN APR 3 2016

MAIN CONCERN IN THE LONGER TERM WILL BE WITH THE SYSTEM LATE
MONDAY NIGHT INTO TUESDAY NIGHT. RELATIVELY QUIET CONDITIONS
UNTIL THAT POINT BUT WILL SEE INCREASING THETA-E AND WARM
ADVECTION INTO MONDAY NIGHT. SOME WEAK ELEVATED INSTABILITY WILL
DEVELOP ACROSS THE WEST AND NORTH BY LATE MONDAY NIGHT AND
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED LATE ALONG THE
GRADIENT PUSHING EAST NORTHEAST OVERNIGHT ACROSS THE WEST AND
NORTH. OVERNIGHT READINGS WILL LIKELY BE NON-DIURNAL ON MONDAY
NIGHT AS WELL WITH QUICKLY FALLING TEMPERATURES IN THE EVENING.
READINGS ARE EXPECTED TO LEVEL OFF AND BEGIN CLIMBING
LATE...ESPECIALLY IN THE WEST WHERE WINDS WILL BE STRONGEST BY
DAYBREAK ALONG WITH THE THICKEST OVERCAST. SHOWERS WILL BE ONGOING
ACROSS THE NORTH ON TUESDAY MORNING IN THE AREA OF STRONGEST WARM
AND MOISTURE ADVECTION WITH SCATTERED PCPN FARTHER SOUTH. THERE
WILL LIKELY BE SOME PERIOD OF RELATIVELY LITTLE PCPN ACROSS THE
AREA FROM LATE MORNING TO MID/LATE AFTERNOON WITH THE AREA BRIEFLY
IN THE WARM SECTOR OF THE SYSTEM. HOWEVER WITH THE APPROACH OF
THE BOUNDARY AND INSTABILITY BY LATER TUESDAY AFTERNOON...
SHOWERS AND SOME THUNDERSTORMS WILL OVERSPREAD SOUTHWEST INTO
CENTRAL IOWA BY LATE AFTERNOON AND PERSIST INTO THE EVENING. THIS
ACTIVITY WILL PROGRESS EAST AT A GOOD CLIP ON TUESDAY NIGHT WITH
THE FRONT PASSING THROUGH THE STATE. BEYOND THIS TIME...RELATIVELY
COOL...CLOUDY WITH THE THREAT OF LIGHT RAIN WILL PERSIST ON
WEDNESDAY INTO THURSDAY WITH BROAD NORTHWEST FLOW ALOFT WITH A FEW
SHORTWAVES DROPPING SOUTHEAST THROUGH THE MIDWEST.
EVENTUALLY...THE PATTERN BEGINS TO FLATTEN TOWARD THE END OF THE
WEEK WITH WARMER TEMPERATURES AND DRIER CONDITIONS.

&&

.AVIATION...04/00Z
ISSUED AT 644 PM CDT SUN APR 3 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH WINDS
LESSENING THIS EVENING AND BACKING MORE TO THE NORTH FOR TONIGHT
AND TOMORROW AS A COLD FRONT PUSHES THROUGH.

&&

.FIRE WEATHER...
ISSUED AT 304 PM CDT SUN APR 3 2016

WILL CONTINUE TO SEE ELEVATED FIRE DANGER FOR THE REST OF THE
AFTERNOON INTO THE EARLY EVENING. CERTAINLY HAD SOME AREAS THE
REACHED RED FLAG CRITERIA FOR A BRIEF TIME THIS AFTERNOON GIVEN
THE HIGHER THAN EXPECTED MIXING AND WARMER TEMPERATURES.
HOWEVER...HUMIDITIES SHOULD BEGIN TO CLIMB AFTER 5 PM AS
TEMPERATURES COOL AND DEWPOINTS RISE IN ADDITION TO WINDS SLOWLY
WEAKENING. WILL ISSUE A FINAL SPS THROUGH EARLY EVENING TO TALK
ABOUT THE CONTINUING ELEVATED FIRE THREAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR APPANOOSE-BOONE-
CLARKE-DALLAS-DAVIS-GREENE-GRUNDY-HAMILTON-HARDIN-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-
WAPELLO-WARREN-WAYNE.

&&

UPDATE...SKOW
SHORT TERM...COGIL
LONG TERM...COGIL
AVIATION...SKOW
FIRE WEATHER...COGIL
Hazardous weather outlook, Apr 3, 6:02 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT SUN APR 3 2016

IAZ033>039-044>050-057>062-070>075-081>086-092>097-050015-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
702 PM CDT SUN APR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...A FEW OF WHICH
MAY PRODUCE LOCALIZED STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-050015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
702 PM CDT SUN APR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KS

In the hours before

Special weather statement, Apr 3, 2:45 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN APR 3 2016

IAZ033>036-044>050-057>062-070>075-081>084-092>095-040000-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TAMA...
TOLEDO...TRAER...DYSART...GLADBROOK...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...
NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON
345 PM CDT SUN APR 3 2016

...ELEVATED FIRE DANGER TO PERSIST INTO THE EARLY EVENING...

HIGH WINDS AND DRY CONDITIONS WILL COMBINE TO CREATE ELEVATED
FIRE DANGER INTO THE EARLY EVENING. WINDS WILL BE SUSTAINED NEAR
30 MPH WITH GUSTS UP TO 50 MPH. RELATIVE HUMIDITY VALUES WILL BE
IN THE MID 20S TO LOWER 30S. THESE CONDITIONS WILL PERSIST INTO
THE EARLY EVENING HOURS BEFORE IMPROVING. THIS COMBINATION WILL
ALLOW ANY FIRES WHICH START TO SPREAD RAPIDLY.
Special weather statement, Apr 3, 5:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SUN APR 3 2016

IAZ035>039-046>050-057>062-070>075-081>086-092>097-040200-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...
IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...
CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...
GLADBROOK...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
639 PM CDT SUN APR 3 2016

...ISOLATED VERY STRONG WIND GUSTS WITH SHOWERS AND THUNDERSTORMS...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
EVENING. THIS ACTIVITY IS ENHANCING THE ALREADY STRONG WINDS...AND
ISOLATED BRIEF GUSTS AROUND 60 MPH OR EVEN HIGHER ARE POSSIBLE
THROUGH AT LEAST 8 PM. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE
CAUTION. ISOLATED PROPERTY DAMAGE IS ALSO POSSIBLE.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mahaska

When
April 3, 6:10 PM CST
Where
Mahaska forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Oskaloosa Municipal Airport AWOS station recorded a 60 mph wind gust as a shower moved through the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627024.